Alert archive / Hawaii / Wind Advisories in 2015

Wind Advisory 16, NWS Honolulu, HI

March 16, 2015Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 16, 2015, 3:33 AM HST for Hawaii County, Hawaii. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 16, 2015, 3:33 AM HST (13:33 UTC)
Expired
Mar 16, 2015, 12:09 PM HST
In force
9 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2015-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2015-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

319 
WWHW70 PHFO 161333
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
333 AM HST MON MAR 16 2015

...WINDS LOCALLY STRONG OVER BIG ISLAND SUMMITS...

.A JET STREAM PASSING NEAR THE STATE WILL BRING PERIODS OF STRONG
WINDS TO THE SUMMITS OF MAUNA KEA AND MAUNA LOA TODAY.

HIZ028-170245-
/O.NEW.PHFO.WI.Y.0016.150316T1333Z-150317T0400Z/
BIG ISLAND SUMMITS-
333 AM HST MON MAR 16 2015

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...WEST 30 TO 45 MPH WITH LOCALIZED GUSTS OVER 60 MPH.

* TIMING...THROUGH 6 PM HST TODAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
  ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY OVER THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED. PLEASE
DRIVE CAREFULLY.

&&

$$
1 follow-up statement
774 
WWHW70 PHFO 162209
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1209 PM HST MON MAR 16 2015


HIZ028-162315-
/O.CAN.PHFO.WI.Y.0016.000000T0000Z-150317T0400Z/
BIG ISLAND SUMMITS-
1209 PM HST MON MAR 16 2015

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE FALLEN BELOW ADVISORY LEVELS AT THE SUMMIT. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 15, 8:30 PM HST, 7 hours 3 minutes earlier.

Area forecast discussion, Mar 15, 8:30 PM HST, 7 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST SUN MAR 15 2015

.SYNOPSIS...
COOL AND MOSTLY DRY CONDITIONS WITH STABLE LOW CLOUDS WILL CONTINUE
THROUGH WEDNESDAY. A WEAK FRONT WILL BRING SOME LIGHT RAIN TO MUCH
OF THE STATE AROUND THURSDAY...BUT ALSO NORTHERLY WINDS AND ANOTHER
COOL AIR MASS. TRADE WINDS RETURNING BY THE END OF THE WEEK...ALONG
WITH WATER VAPOR LINGERING BEHIND THE FRONT...AND ALSO MOVING NORTH
FROM THE DEEP TROPICS...WILL COMBINE TO BRING WETTER CONDITIONS TO
WINDWARD SLOPES OVER THE WEEKEND.

&&

.DISCUSSION...
A ZONAL SURFACE RIDGE RESTED JUST NORTH OF THE MAIN HAWAIIAN
ISLANDS...WHILE FLAT BUT BROAD RIDGING BUILT SLOWLY FROM THE WEST
OVERHEAD. TRADE WINDS PERSISTED...BUT ALREADY WERE LIGHT ENOUGH SO
THAT LAND BREEZES SHOULD BE POSSIBLE IN MOST AREAS OVERNIGHT.
ALTHOUGH THE INVERSION REMAINED AT A FAIRLY TYPICAL HEIGHT...THE AIR
MASS UNDER IT WAS COOLER AND SUBSTANTIALLY AND DRIER THAN USUAL.
CLOUD COVER ACROSS THE AREA CONSISTED PRIMARILY OF CLOSED-CELLULAR
MARINE STRATOCUMULI AND STRATUS LAYERS. FAST-MOVING ATMOSPHERIC
GRAVITY WAVES RAPIDLY EXPANDED AND THEN DISSIPATED THESE STABLE LOW
CLOUDS OVER LARGE AREAS...COMPLICATING THE CLOUD COVER FORECAST.
PRECIPITATION ACROSS THE STATE WAS SPARSE THIS AFTERNOON...BUT LOCAL
PATCHES OF LIGHT RAIN OR DRIZZLE MAY BE POSSIBLE OVERNIGHT WHERE
LAND BREEZES PERMIT...ESPECIALLY DURING THE LIFTING PHASE OF A
PASSING GRAVITY WAVE. A WEAKENING...AND STILL DISTANT...FRONT
APPROACHED SLOWLY FROM THE NORTH.

GUIDANCE LARGELY AGREED IN PREDICTING THAT THE FLAT RIDGE ALOFT WILL
BUILD STEADILY OVER THE STATE THROUGH ABOUT TUESDAY. THE SURFACE
RIDGE ALSO WILL REMAIN LARGELY IN PLACE THROUGH THIS PERIOD...SO
CONDITIONS WILL ONLY BECOME MORE STABLE. AS THE WINDS LIGHTEN...
DIURNAL CIRCULATIONS MAY BECOME MORE IMPORTANT. THE AIR MASS WILL
MODIFY SLOWLY IN PLACE...WHILE STILL REMAINING QUITE DRY.

BY WEDNESDAY...A LOW-AMPLITUDE MID-LEVEL TROUGH WILL APPROACH FROM
THE WEST...WHILE THE FRONT FINALLY MOVES CLOSE ENOUGH TO SHIFT THE
SURFACE RIDGE TOWARD THE EAST. WINDS AROUND THE BIG ISLAND MAY
BECOME SOUTHEASTERLY BRIEFLY...THOUGH SOLUTIONS DIFFERED SOMEWHAT ON
THIS POINT. GUIDANCE PREDICTED THE FRONT TO REACH KAUAI ON WEDNESDAY
NIGHT OR THURSDAY MORNING. THE TROUGH ALOFT WILL OFFER SOME
SUPPORT...BUT PROBABLY NOT MUCH. SIMILARLY...THE GFS PREDICTED THE
FRONT TO BRING A SUBSTANTIAL AMOUNT OF WATER VAPOR...BUT OTHER
SOLUTIONS DISAGREED. IN SHORT...THE FRONT LIKELY WILL NOT BE A MAJOR
RAIN PRODUCER. ALTHOUGH POPS IN THE CURRENT FORECAST APPEARED WETTER
THAN GUIDANCE SUPPORTED...THE LIGHT ACCUMULATIONS PROBABLY WERE JUST
RIGHT IN TERMS OF QPF.

PERHAPS THE MOST NOTICEABLE EFFECT OF THE FRONT WILL BE TO USHER IN
A NEW...COOLER AND DRIER AIR MASS. MODERATE TO STRONG NORTHERLY
WINDS WILL TURN MORE EASTERLY BY FRIDAY AS THE NEW SURFACE HIGH
ESTABLISHES ITSELF TO THE NORTH.

INTERESTINGLY...MOST MODELS PREDICTED SHOWERS TO FIRE UP ALONG THE
BOUNDARY BETWEEN THE COOL AND DRY AIR OVER THE STATE...AND THE
MOISTER AIR FROM THE DEEP TROPICS TO THE SOUTH. AT FIRST...THIS
BOUNDARY WILL DEVELOP WELL TO THE SOUTH OF THE BIG ISLAND...BUT MOST
SOLUTIONS PREDICTED IT TO SHIFT NORTH STEADILY...REACHING THE STATE
OVER THE WEEKEND. AS THE PREVAILING WINDS RETURN TO A MORE TYPICAL
NORTHEAST DIRECTION...THE INCREASED WATER VAPOR WILL PROVIDE FUEL
FOR OROGRAPHIC SHOWERS OVER WINDWARD SLOPES.

&&

.MARINE...
A COUPLE OF SMALL WEST-NORTHWEST SWELLS MAY ARRIVE MONDAY AND
TUESDAY...AND A MODERATE NORTH-NORTHWEST SWELL FROM WEDNESDAY INTO
FRIDAY. THE SURF FROM THESE SWELLS IS EXPECTED TO REMAIN BELOW
ADVISORY LEVELS AT LEAST THROUGH MID-WEEK. STRONG TRADE WINDS MAY
BUILD WIND WAVES LARGE ENOUGH TO REQUIRE A HIGH SURF ADVISORY FOR
EAST-FACING SHORES LATER IN THE WEEK.

WINDS AND SEAS SHOULD REMAIN BELOW THE THRESHOLD FOR A SMALL CRAFT
ADVISORY UNTIL WEDNESDAY NIGHT OR THURSDAY MORNING...WHEN A NEW
HIGH BUILDING NORTH OF THE AREA WILL STRENGTHEN LOCAL WINDS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

RYSHKO

Nearby

Wind Advisories in Hawaii, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.